Amino acids and diarrhea may seem not to have any connection. But they do. We all know that amino supplements are quite beneficial for diverse conditions. These conditions range from simple bowel issues to more complex conditions like cancer. However, these supplements can also have side effects affecting the bowels. But then, if you stay within the safe limits that experts recommend, you are not likely to have any problems. High doses, on the other hand, may cause GI side effects. Many experts confirm this to be true. For instance, several studies have found that high dosages of arginine, ornithine, Citrulline, and cysteine can cause diarrhea, as well as other GI side effects like nausea, bloating, and abdominal cramps. But then, certain amino acids can also help relieve diarrhea.
Aminos are organic substances found in proteins. Your body needs them for several vital functions. These include food digestion, tissue growth, tissue repair, and many other functions. These aminos are grouped into essential and non-essential aminos. Essential aminos are those aminos your body must absorb from foods since they can’t make them. On the other hand, non-essential aminos are made internally by your body. So you don’t have to absorb them from foods. But then, aside from these 2 main groups, a third group exists. This group, conditional aminos, includes certain non-essential aminos that may become essential in conditions of extreme stress and illness. All of these, regardless of their groupings, are the building blocks for making proteins in your body. They are responsible for all the vital functions of proteins in your body.
Excess Amino Acids and Diarrhea
If you take in too many aminos, either from protein foods or in supplements, the excess aminos will put a heavy workload on your kidneys. Your kidneys are responsible for flushing out excess aminos through urine.
As your kidney tries to flush out this excess amino, it goes out with fluid. Fluid depletion may lead to feelings of thirst. But beyond this, fluid will not leave your body just by itself. It often drags along certain essential minerals. These include magnesium, sodium, and potassium.
The imbalance of these electrolytes may cause you to have loose bowels. To avoid this, ensure not to take large doses of amino supplements. And if you are eating a high-protein diet, make sure to add lots of veggies and fruits. Drink lots of water too.
Some people refer to diarrhea from high-protein diets as keto diarrhea. That is because the keto diet emphasizes protein consumption a lot. This comes with a lot of discomforts and may lead to dangerous levels of dehydration.
Anyways, if you carefully formulate your high-protein diet and stay within safe limits for your amino supplements, you are not likely to have diarrhea. And if you already have diarrhea from excess aminos, certain simple changes will help reverse the problem.
To put a balance, many people experience diarrhea on high-protein diets, not because of the aminos in them, but for other reasons. Many dairy products, for instance, are good protein sources, but they are also rich in lactose, the sugar molecule in milk.
Lots of people have lactose intolerance or allergies. Their guts can’t handle lactose well enough. That can cause diarrhea, as well as other uncomfortable symptoms. In such a case, the amino acids are not the culprit, lactose is. So don’t be too quick to blame your GI symptoms on aminos if you are getting them from dairy products like milk, yogurt, and cheese.
Treating Diarrhea with Aminos
One potent amino acid to treat diarrhea is L-glutamine. On a normal day, your body can make all the glutamine you need for it to function properly. But then, stress and illness can lead to L-glutamine shortfall. This deficiency can cause different health problems, including Diarrhea.
Different things can cause glutamine deficiency. They include:
- Extreme stress and shock
- Intense exercise
- Major infections
- Immune disorders, like HIV/AIDS
- Chronic GI disorders
If you have diarrhea due to glutamine deficiency, all you need to do is increase your glutamine consumption. Just by doing that, your symptoms will gradually reduce until it finally disappears.
Sometimes, diarrhea can be induced by immune therapy. When a person (usually cancer patients) is being treated by immunotherapy, it may cause certain side effects. Diarrhea is one of these major effects.
Experts say that Amino Acids ORS is more effective than the common glucose-based ORS for rehydrating a person who has diarrhea from immune-therapy. As such, some experts are beginning to look for ways to incorporate amino acids into the regular oral rehydration treatment.
Some experts even say that amino acids are safer and cheaper than conventional glucose-based solutions. What can we say to this? We say time will tell. Let’s wait for extensive research and clinical studies. Hopefully, they will support the claim and usher in a new wave of rehydration solutions for treating diarrhea.
If you experience loose bowels on your high-protein diet, you should speak with your doctor. There may be an underlying condition causing it. Don’t just assume that it’s amino acids.
Once your doctor examines you and says your health is in a good state, then adjust your diet and take necessary steps to rehydrate and replenish lost electrolytes. Without these, you may develop chronic fatigue, general body weakness, and even weight loss.
What if you experience diarrhea while taking supplemental amino acids? Discontinue the supplement immediately and see your doctor.
You may be able to treat diarrhea with amino acids. But don’t do that outside medical counsel. Let your doctor tell you what’s best for you and follow it to the letter. Remember that diarrhea never happens without an underlying root cause. So the root cause should be the focus of your treatment.
Experts are still at work, unraveling the different links between amino acids and diarrhea. As more evidence emerges, we may begin to see more and more amino acids ORS on the market.